I have copied a very simple work plan that I send out to the application group to give a time estimate for testing but before that you need to make sure you have all the upgrade disks and current cumulative PTF, HIPERS and Groups.
I also review the upgrade guide in detail for that release because every release is different and interjects changes throughout the upgrade process.
I always load the upgrade and PTFs into a image catalogs and then run the GO LICPGM option 5 Prepare for Install and walk through each step.
The project plan is for a small LPAR with less than 1TB of disk. The estimated 3 hours for saves varies due to the disk. the estimate of 3 hours for the upgrade is sometimes only 2 hours but the PTF apply is always 3 hours due to the IPL that needs to happen to apply the patches.
22-Dec-09 ASIA Upgrade Plan to V5R4 of OS/400
Start Start Start Start
Step Description Duration ASIA Date ASIA Time Corp Date Corp Time
1 Bring ASIA machine down to Restricted State 30 Min 24-Jan 0:00 23-Jan 7:00
2 Perform Full System Save of ASIA 3 Hrs 24-Jan 0:30 23-Jan 7:30
3 Perform Upgrade of OS to V5R3 3 Hrs 24-Jan 3:30 23-Jan 10:30
4 Perform Apply of latest PTFs 3 Hrs 24-Jan 6:30 23-Jan 13:30
5 Perform Full System Save of ASIA 3 Hrs 24-Jan 9:30 23-Jan 16:30
6 Turn over to Application Groups for testing 3 Hrs 24-Jan 12:30 23-Jan 19:30
7 Testing of Applications Complete and approval meeting 30 Min 24-Jan 15:30 23-Jan 22:30
8 Rollback of OS if issues are not immediately resolved 6 hours 24-Jan 16:00 23-Jan 23:00
9 Turn over to application for testing if rolled back 1 hour 24-Jan 22:00 24-Jan 5:00
10 Release to users if rollback not needed 24-Jan 16:00 23-Jan 23:00
11 Release to users if Rollback needed 24-Jan 23:00 24-Jan 6:00
**** Testing of applications probably will be less than 1 hour but 3 hours built into plan for contingency of anything
is found that can be resolved before rolling back system.
**** All time are best effort guesses based upon past experience, you may be contacted earlier than listed.
***** All correspondence will be by e-mail between the application testers and Bruce Battersby
xxxx with this plan please plan on starting testing when e-mailed but expect about 12:30 system time on Sunday afternoon.
xxxx with this plan please plan on starting testing when e-mailed but expect about 19:30 Your time on Saturday night.
Hope this helps give you a little taste